Texas, 2010

Wildfire in Texas, December 13, 2010

December 13, 2010 · NWS LUB · 1 event in 1 county or zone

A wildfire ignited in cured grasslands of northwestern Bailey County during the afternoon hours of the 13th. Terrain made accessibility and containment efforts difficult.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire ignited in cured grasslands of northwestern Bailey County during the afternoon hours of the 13th. Terrain made accessibility and containment efforts difficult. Firefighters described a largely plume-dominant fire which burned an estimated 600 acres before it was contained around 21:00 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 13, 12:07 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 13, 12:07 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1207 PM CST MON DEC 13 2010

.AVIATION...
VFR CONTINUING WITH VERY DRY AIRMASS. WEAK SURFACE TROUGH OVER
WESTERN HIGH PLAINS WILL FAVOR GENERAL LIGHT DOWNSLOPE COMPONENT
IN SHORT TERM AT KLBB...WHILE A WEAK SURFACE FRONT NEAR KCDS WILL
FAVOR MORE VARIABLE DIRECTION THERE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 521 AM CST MON DEC 13 2010/

AVIATION...
VFR WITH CLEAR SKIES THRU TUE MORNING. DEEPENING SURFACE TROF WEST
OF THE TERMINALS WILL GENERATE SWLY BREEZES AROUND 14 KNOTS AT LBB
BY MIDDAY WITH LIGHT S-SELY WINDS PERSISTING AT CDS.

PREV DISCUSSION... /ISSUED 435 AM CST MON DEC 13 2010/

SHORT TERM...
WEAKLY CYCLONIC NW FLOW ALOFT IS SET TO TREND MORE ANTICYCLONIC
TODAY IN ADVANCE OF A DECAYING RIDGE CURRENTLY WEST OF THE GREAT
DIVIDE. INCREASINGLY PERPENDICULAR FLOW TO THE ROCKIES WILL FURTHER
STRENGTHEN A LEE TROF IN ERN NM AND THIS IN TURN WILL ENHANCE
COMPRESSIONAL WARMING OVER MUCH OF THE FORECAST DOMAIN. THE ONLY
EXCEPTION TO THIS LIES ACROSS OUR NERN COUNTIES WHERE A COOL DOME OF
CP AIR HAS YET TO FULLY ERODE. THIS PROCESS MAY BE DELAYED FOR AT
LEAST ANOTHER DAY OR TWO UNTIL THE MEAN SURFACE TROF ADVANCES
FARTHER EAST...SO UNTIL THEN WILL PLAY INTO THE NAM/S DEPICTION OF A
SHARPENING BAROCLINIC ZONE ACROSS THE NORTHEAST TODAY PROMPTING A
HEALTHY CONTRAST IN MAX TEMPS. MODELS SUGGEST A WEAK MESOLOW
CIRCULATION DEVELOPING THIS EVENING OFF THE CAPROCK THAT MAY
ULTIMATELY NUDGE THE BOUNDARY SOUTHWARD ON LIGHT NELY WINDS. HAVE
THEREFORE DROPPED LOW TEMPS A FEW DEG BEHIND THIS BOUNDARY AS THIS
AIRMASS WILL REMAIN COMPARATIVELY DRIER THAN REMAINING AREAS.

LASTLY...MODELS APPEAR OVERLY ZEALOUS IN THE RETURN OF LOWER 20 DEG
DEWPOINTS ON THE CAPROCK BY MIDDAY ESPECIALLY GIVEN THE NARROW
RIBBON OF LOWER 20 DEWPOINTS CURRENTLY FOUND THROUGHOUT THE
HIGHER TERRAIN OF NM. UNDERCUTTING THIS RESULTS IN MIN RH VALUES
AROUND 15 PERCENT ACROSS MUCH OF THE CWA. EDGED WIND SPEEDS UP AS
WELL IN LIGHT OF LESS MOISTURE RETURN...BUT THIS STILL RESULTS
IN MARGINAL RANGELAND FIRE CONCERNS ESPECIALLY COMPARED TO THE
IMPENDING SCENARIO ON WED.

LONG TERM...
AN INTENSIFYING LEE SURFACE TROUGH ACROSS EASTERN NEW MEXICO WILL
ENHANCE A SOUTHWEST FLOW ACROSS WESTERN TEXAS ON TUESDAY AND
WEDNESDAY. ABOVE NORMAL TEMPERATURES ARE EXPECTED ON TUESDAY AS
HIGHS WILL GENERALLY CLIMB BACK INTO THE 60S TO LOWER 70S. THE
WARMEST TEMPERATURE READINGS WILL LIKELY BE ACROSS THE
SOUTHERN/SOUTHWESTERN ZONES AND THE COOLEST READINGS IN THE
NORTHEASTERN ZONES WHERE SOME RESIDUAL SURFACE RIDGING MAY KEEP
HIGHS IN THE UPPER 50S TO AROUND 60 DEGREES. SOUTHWEST TO WEST
WINDS WILL BEGIN TO INCREASE TUESDAY NIGHT INTO WEDNESDAY AS A
45-55 KT 700 MB JET SHIFTS OVER THE AREA. THIS WILL HELP PROMOTE
EVEN WARMER TEMPERATURES ON WEDNESDAY...WITH READINGS RANGING FROM
THE UPPER 60S TO THE MID 70S. GIVEN THE WARM...BREEZY AND DRY
CONDITIONS EXPECTED...CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED ACROSS PORTIONS OF THE AREA...PARTICULARLY ON WEDNESDAY
WHEN THE STRONGEST WINDS WILL COINCIDE WITH RH VALUES BETWEEN
10-15 PERCENT DURING THE AFTERNOON.

A COLD FRONT IS PROGGED TO DROP THROUGH THE AREA WEDNESDAY NIGHT
INTO EARLY THURSDAY MORNING WHICH BRING COOLER AIR INTO THE AREA. AS
A RESULT...HIGHS ON THURSDAY WILL RANGE FROM THE UPPER 40S TO THE
MID 50S. ANOTHER SHORTWAVE TROUGH WILL PUSH THROUGH THE AREA FRIDAY
INTO SATURDAY. THE ECMWF CONTINUES TO SHOW A MORE PRONOUNCED
WAVE...WHILE THE GFS IS INDICATING A WEAKER SOLUTION. HOWEVER...
BOTH MODELS ARE SHOWING SOME MODEST LIFT AND THE POTENTIAL FOR
SOME LIGHT PRECIPITATION ON FRIDAY INTO EARLY SATURDAY. THE LATEST
MODEL SOUNDING PROFILES ARE SHOWING A LITTLE BIT OF LOW-LEVEL
MOISTURE PRESENT...PARTICULARLY AT KCDS...WHICH MAY ALLOW FOR
SOME LIGHT RAIN/SNOW TO FALL. HOWEVER...GIVEN THE STILL FAIRLY DRY
LOW-LEVELS...HAVE OPTED TO LEAVE POPS BELOW MENTIONABLE LEVELS FOR
NOW AND WILL CONTINUE TO MONITOR THE LATEST TRENDS FOR BETTER
MODEL CONSISTENCY. GIVEN THE CLOUD COVER AND COOL UPSLOPE FLOW ON
FRIDAY...TEMPERATURES WILL BE ON THE COOL SIDE ONCE AGAIN. A
GRADUAL WARMING TREND IS EXPECTED TOWARD THE END OF THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        25  69  31  69  26 /   0   0   0   0   0
TULIA         25  64  30  67  25 /   0   0   0   0   0
PLAINVIEW     26  66  31  69  26 /   0   0   0   0   0
LEVELLAND     26  72  33  73  30 /   0   0   0   0   0
LUBBOCK       28  70  34  73  28 /   0   0   0   0   0
DENVER CITY   27  73  37  77  33 /   0   0   0   0   0
BROWNFIELD    29  73  35  76  31 /   0   0   0   0   0
CHILDRESS     23  58  30  66  26 /   0   0   0   0   0
SPUR          29  66  33  72  28 /   0   0   0   0   0
ASPERMONT     30  67  36  72  28 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Dec 13, 5:56 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
556 AM CST MON DEC 13 2010

TXZ021>044-141200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
556 AM CST MON DEC 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF GUSTY WINDS...WARMER TEMPERATURES...DRY
VEGETATION AND DRY AIR WILL RESULT IN AN ELEVATED WILDFIRE DANGER
FOR MAINLY WESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY AFTERNOON.
WARMER AND WINDIER CONDITIONS STILL ON WEDNESDAY WILL LIKELY WORSEN
THE FIRE DANGER...WHICH WILL ALSO LIKELY EXPAND EAST TO INCLUDE
THE CAPROCK AND MUCH OF THE ROLLING PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
December 13, 2:45 PM CST to 9:00 PM CST
Where
Bailey forecast zone
Reported by
Park/Forest Service
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266373.